Alabama, 2012

Hail and Damaging Winds in Alabama, June 3, 2012

June 3, 2012 · NWS BMX · 16 events in 5 counties and zones

On Sunday, June 3, thunderstorms developed across northern Mississippi and tracked along a warm front lifting northward through Alabama. These thunderstorms developed into a small mesoscale convective system (MCS) and tracked across much of the Birmingham-metro area before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Sunday, June 3, thunderstorms developed across northern Mississippi and tracked along a warm front lifting northward through Alabama. These thunderstorms developed into a small mesoscale convective system (MCS) and tracked across much of the Birmingham-metro area before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 3, 11:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 3, 11:47 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT SUN JUN 3 2012

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...
CURRENTLY WATCHING A WEAK IMPULSE SLIDE THROUGH THE NORTHEAST THIS
MORNING. A FEW SHOWERS ARE CURRENTLY ASSOCIATED WITH THIS AND CLAP
OR TWO OF THUNDER CAN NOT BE RULED OUT ACROSS THE NORTH THROUGH
THE REST OF THE MORNING AND INTO THE AFTERNOON. WILL CONTINUE TO
WATCH THE DEVELOPING SHOWERS AND THUNDERSTORMS TO OUR NORTHWEST
AS THESE WILL MOVE INTO CENTRAL ALABAMA LATER THIS EVENING AND
INTO THE OVERNIGHT HOURS.

AS FOR THE UPDATE...RAISED POPS IN THE NORTHEAST TO CHANCE AND
ADJUSTED HOURLY TRENDS. THINKING THAT THE SOUTHERN SITES ARE GOOD
ON THE OVERALL TIMING OF THE TEMPERATURES WHILE THE NORTH WILL BE
TRENDING SLOWER DUE TO THE CLOUD COVER THIS MORNING. STILL THINK
THAT WE WILL WARM INTO THE MID TO EVEN UPPER 80S IN THE NORTH THIS
AFTERNOON...BUT HIGHS MAY BE A LITTLE LATER IN THE DAY. UPDATES
OUT ALREADY.

&&

.AVIATION...
18Z TAF DISCUSSION

VFR CONDITIONS ARE EXPECTED FOR THE MOST PART THROUGH THIS TAF CYCLE
WITH WNW WINDS AT 5-10 KTS.  THE MAIN THING WE WILL HAVE TO WATCH
THIS AFTERNOON AND TONIGHT WILL BE DEVELOPING THUNDERSTORMS.  UNDER
NORTHWESTERLY FLOW ALOFT THESE STORMS WILL BE DIFFICULT TO PIN DOWN
AS FAR AS TIMING...BUT STORMS ARE EXPECTED NONETHELESS...SOME OF
WHICH COULD BRING STRONG GUSTY WINDS.

HAVE DECIDED TO TRY TO TIME OUT AT THIS AFTERNOON CONVECTION AS WE
FINALLY HAVE SOME CONVECTION TO OUR WEST. TCL BHM AND EET WILL
LIKELY SEE THE FIRST IMPACT. STILL SOME UNCERTAINTIES ON THE EXTENT
OF THE COVERAGE WITH THE THUNDERSTORMS THIS AFTERNOON...BUT CHANCES
ARE HIGH ENOUGH NOW TO GO AHEAD AND INCLUDE TS FOR THIS AFTERNOON.

THE NEXT THUNDERSTORM IMPACTS WILL COME DURING THE EARLY MORNING
HOURS BEFORE 12Z. EXPECT THE MAJORITY OF THE WEATHER TO IMPACT BHM
AND TCL BEFORE 12Z THERE IS A CHANCE IT COULD WORK INTO TCL AND EET
FROM THE NORTH AS WELL. UNSURE ABOUT THE ENDING TIME SO WILL UPDATE
WITH THE EVENING FORECAST. CIGS AND VIS SHOULD BE REDUCED WITH ANY
STORMS THAT DEVELOP...SO PAY ATTENTION FOR THOSE AMENDMENTS AS WELL.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 3, 11:50 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT SUN JUN 3 2012

ALZ011>015-017>050-041200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1250 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR
AREAS ALONG AND NORTH OF INTERSTATE 20. ACTIVITY WILL START IN THE
NORTHWEST AND SLIDE EASTWARD DURING THE AFTERNOON. DAMAGING WINDS
AND HAIL WILL BE THE MAIN THREATS WITH THESE STORMS. THE TORNADO
THREAT IS VERY LOW AT THIS TIME.

ISOLATED SEVERE STORMS COULD CONTINUE INTO THE OVERNIGHT ALONG AND
NORTH OF INTERSTATE 20. DAMAGING WINDS AND HAIL WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A THREAT OF SEVERE WEATHER WILL CONTINUE INTO MONDAY MORNING FOR
AREAS NORTH OF INTERSTATE 20. BY MONDAY AFTERNOON AND INTO THE
EVENING...THE THREAT SHIFTS SLIGHTLY SOUTH AND WEST...WITH AREAS
GENERALLY ALONG AND NORTH OF I-20 HAVING THE BEST CHANCE FOR
SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL SPREAD TO ALL OF CENTRAL ALABAMA
ON TUESDAY. DAMAGING WINDS AND HAIL WILL CONTINUE TO BE THE MAIN
THREATS.

THIS PATTERN OF ACTIVE WEATHER IS DEPENDENT ON A NUMBER OF
FACTORS...SO TIMING AND LOCATION COULD CHANGE OVER THE NEXT COUPLE
OF DAY. CHECK BACK WITH THIS PRODUCT FOR THE LATEST INFORMATION ON
THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED PERIODICALLY FROM THIS AFTERNOON THROUGH TUESDAY EVENING.

In the hours before

Special weather statement, Jun 3, 12:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT SUN JUN 3 2012

ALZ011-031845-
MARION AL-
135 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
145 PM CDT...

AT 135 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES EAST OF TREMONT...OR 13 MILES SOUTH OF RED
BAY...MOVING EAST AT 30 MPH. THIS IS A HEADS UP FOR SEVERE WEATHER
THAT WILL BE MOVING INTO THE AREA.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM AS IT BEGINS TO
MOVE INTO THE AREA.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN MARION COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3432 8813 3432 8803 3432 8801 3406 8807
      3405 8805 3408 8821 3433 8817 3433 8814
TIME...MOT...LOC 1835Z 274DEG 26KT 3425 8812
Special weather statement, Jun 3, 12:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 PM CDT SUN JUN 3 2012

ALZ011-031930-
MARION AL-
153 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 230 PM CDT...

AT 152 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 10
MILES SOUTHEAST OF RED BAY TO TREMONT TO NEW SALEM...AND MOVING EAST
AT 25 MPH. A SECOND STORM IS DEVELOPING NEAR BRILLIANT.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  HACKLEBURG...
  WESTON...
  BRINN...
  GUIN...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3432 8803 3432 8783 3417 8778 3410 8765
      3394 8765 3394 8794 3406 8796 3406 8821
      3427 8819 3433 8811
TIME...MOT...LOC 1852Z 270DEG 23KT 3434 8797 3421 8815
          3412 8836

The radar

The Columbus AFB radar (KGWX), 53 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 3, 1:30 PM CST
Where
Marion County, 4.48 mi SW of Wiginton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.230, -87.920

South of Hackleburg, trees were downed.

Thunderstorm Wind, Walker

When
June 3, 1:50 PM CST
Where
Walker County, Eldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.920, -87.620

A tree was reported down across Highway 13 in Eldridge.

Thunderstorm Wind, Walker

When
June 3, 2:05 PM CST
Where
Walker County, 1.8 mi SW of Saragossa
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.880, -87.420

A tree was reported down across Langston Road in the Cedrum community.

Thunderstorm Wind, Walker

When
June 3, 2:12 PM CST
Where
Walker County, 1.5 mi SSW of Mc Cullum
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.800, -87.340

Several trees were blown down along Highway 69, near Dutton Hill Road.

Thunderstorm Wind, Walker

When
June 3, 2:17 PM CST
Where
Walker County, 0.9 mi SE of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.820, -87.270

Trees and power lines were down along Southeast 33rd Street in Jasper.

Thunderstorm Wind, Walker

When
June 3, 2:42 PM CST
Where
Walker County, 2.87 mi W of Sipsey
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.820, -87.130

Trees and power lines were blown down in the 1200 block of Sipsey Road.

Thunderstorm Wind, Jefferson

When
June 3, 2:44 PM CST
Where
Jefferson County, 2.21 mi SE of Parco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.600, -87.090

Several trees were blown down in West Jefferson.

Thunderstorm Wind, Jefferson

When
June 3, 3:00 PM CST
Where
Jefferson County, 0.9 mi SE of Ensley
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.510, -86.890

A tree was blown down and fell on a structure in Ensley.

Thunderstorm Wind, Jefferson

When
June 3, 3:06 PM CST
Where
Jefferson County, 1.5 mi SSE of Magella
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -86.820

Trees were reported down along State Farm Highway in Homewood.

Hail, Jefferson

When
June 3, 3:10 PM CST
Where
Jefferson County, 1.5 mi SSE of Woodlawn
Measured
1.75 in hail
Reported by
Public
Coordinates
33.510, -86.790

Quarter to golf ball sized hail was reported at several locations in Birmingham.

Thunderstorm Wind, Jefferson

When
June 3, 3:11 PM CST
Where
Jefferson County, 0.9 mi SE of Mountain Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.490, -86.740

Several trees and power lines were reported down across the city of Mountain Brook.

Hail, Jefferson

When
June 3, 3:15 PM CST
Where
Jefferson County, 0.9 mi SE of Ruffner
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.540, -86.710

Thunderstorm Wind, Jefferson

When
June 3, 3:16 PM CST
Where
Jefferson County, 1.8 mi SE of Overton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.480, -86.680

Trees were reported down south of Irondale.

Hail, Shelby

When
June 3, 3:35 PM CST
Where
Shelby County, 3 mi SSW of Simmsville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.290, -86.690

Thunderstorm Wind, Shelby

When
June 3, 3:48 PM CST
Where
Shelby County, 1.38 mi S of Creswell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.310, -86.370

Trees were reported down in Childersburg.

Thunderstorm Wind, Tallapoosa

When
June 3, 4:49 PM CST
Where
Tallapoosa County, 0.58 mi E of Russel Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.930, -85.970

A tree was reported down along Highway 22 just west of Alexander City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392663, 392664, 392666, 392667, 392669, 392671, 392673, 392675, 392674, 392677, 392680, 392678, 392679, 392681, 392682, 392683.